Impaired oral absorption of methylphenidate after Roux-en-Y gastric bypass Academic Article uri icon

abstract

  • The anatomic and physiologic changes in the gastrointestinal (GI) tract after bariatric surgery may significantly affect the pharmacokinetics of medications taken by the patients for various reasons. Unfortunately, there is little information regarding changes in drug absorption after bariatric surgeries, limiting the ability of medical professionals to produce clear recommendations on what changes should be made to the formulations and dosing regimens of drugs after bariatric surgery. In this article, we report and analyze a case of 52-year-old male patient with morbid obesity and attention-deficit/hyperactivity disorder (ADHD) who experienced lack of methylphenidate efficacy after Roux en-Y gastric bypass (RYGB), which was eventually resolved by using the transdermal patch instead of an oral product. Interestingly, in the same patient, a prior gastric band had no effect on the drug’s efficacy. Especially in light of a recent case report of methylphenidate toxicity after RYGB, these 2 cases suggest that bariatric surgeries may alter the absorption of orally administered methylphenidate in an unpredictable manner; hence, it is prudent to closely monitor the therapeutic/toxic effects of methylphenidate after bariatric surgery, and to be aware of nonoral treatment options of this medication.

publication date

  • January 1, 2017